Glucocorticoid Use Tied to Complications in Exogenous Cushing’s Patient

Vanda Pinto avatar

by Vanda Pinto |

Share this article:

Share article via email
glucocorticoids exogenous cushings complications/cushingsdisease.com/medical treatment

Guschenkova/Sjutterstock

A man with exogenous, or therapy-related, Cushing’s syndrome, caused by long-term glucocorticoid use for Crohn’s disease, developed adrenal insufficiency after going into septic shock, a case study reported.

This case highlights the dangers of adrenal insufficiency in patients on long-term glucocorticoid therapy during severe illness, and the need for quick diagnosis and subsequent treatment.

The report, “Adrenal Insufficiency Secondary to Septic Shock in a Male Patient with Iatrogenic Cushing’s Syndrome: 2 sides of the Same Coin?,” was published in the journal Clinical Medicine Insights: Endocrinology and Diabetes.

Exogenous Cushing’s syndrome, a form of Cushing’s syndrome, is caused by excessive or long-term exposure to certain medications, usually glucocorticoids. These medications are often used to treat various inflammatory conditions, including Crohn’s disease, a disorder marked by inflammation in the digestive system.

Glucocorticoids can also suppress the hypothalamic-pituitary-adrenal (HPA) axis and lead to adrenal insufficiency, a condition in which the adrenal glands sitting atop the kidneys are unable to produce sufficient amounts of certain hormones, particularly cortisol. Notably, glucocorticoids are often given when these glands cannot release enough cortisol to deal with a severe illness.

In turn, these medications affect the immune system, making patients more prone to infection by disease-causing organisms like bacteria, viruses, and fungi. Of note, the HPA axis comprises a complex network of hormonal pathways that control metabolism, as well as the body’s immune, inflammatory, and stress responses.

A scientist in Italy described the case of a 51-year-old man with exogenous Cushing’s syndrome due to long-term glucocorticoid use who developed adrenal insufficiency while going into septic shock — a life-threatening condition in which a marked drop in blood pressure can lead to organ failure.

He was admitted to the emergency room for stomach pain, diarrhea, and worsening back pain. He was taking prednisone for his Crohn’s disease, along with olmesartan and amlodipine to control high blood pressure, and paroxetine for depression. He also had a history of obesity and chronic obstructive pulmonary disease.

A physical exam revealed he had some typical features of Cushing’s syndrome, including excess weight, a large, round face (moon face), and fat accumulation in the neck and shoulders (buffalo hump).

The patient also injured his back the previous month, and was prescribed a  brace for a spine fracture. Bone loss and frequent fractures are other known side effects of glucocorticoid therapy.

A fever was noted, as well as high blood pressure, and an increased heart rate. Further investigations showed exacerbation of Crohn’s disease and more spinal fractures. The man was admitted to the gastroenterology section of the hospital, where his glucocorticoid dose was halved.

This reduction in glucocorticoid use caused the patient’s health status to deteriorate, eventually leading to respiratory and acute kidney failure. Blood and urine tests then revealed that he had developed a severe polymicrobial infection with bacteria and fungi during his hospital stay.

“This fact underlines the need for patients on chronic glucocorticoid therapy at a dosage able to interfere with HPA axis to be evaluated by an endocrinologist whenever sepsis or severe infections/diseases occur, in order to increase properly the glucocorticoid dosage,” the author wrote.

At this point, clinicians suspected the man might have developed associated adrenal insufficiency, and ordered tests to measure morning cortisol levels. However, his cortisol levels were within normal rage. It was suggested that methylprednisolone, which had been previously administered, could have falsely “elevated” cortisol values.

The patient was treated with hydrocortisone, a form of cortisol replacement therapy, along with norepinephrine to normalize his blood pressure, antibiotics, and an antifungal medication. When his health improved cortisone acetate was started.

“In summary, chronic glucocorticoid therapy can severely [affect] patients’ health as a result of hypercortisolism. In addition, by suppressing the HPA axis, it can put patients at risk of adrenal insufficiency mostly in the event of severe/critical diseases,” the scientist wrote. “Prompt recognition and proper therapy of this condition can be life-saving.”